Colorado, 2008

Hail in Colorado, May 9, 2008

May 9, 2008 · NWS BOU · 6 events in 2 counties and zones

Severe thunderstorms produced large hail across parts of Sedgwick and Phillips Counties. Damaging hail, up to the size of golfballs, was observed with the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across parts of Sedgwick and Phillips Counties. Damaging hail, up to the size of golfballs, was observed with the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 9, 2:05 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 9, 2:05 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI MAY 9 2008

.SHORT TERM...SHORTWAVE TROUGH MOVING ACROSS COLORADO TONIGHT INTO
EARLY SATURDAY. RIBBON OF LIFT EXTENDS FROM SOUTHERN UTAH INTO
EASTERN WYOMING AND WILL SLIDE EAST OVERNIGHT...EXITING EASTERN
COLORADO IN THE MORNING. QUICK 5 DEGREES C OF COOLING ALOFT COMES
OVERNIGHT...KEEPING SOME INSTABILITY AROUND...BUT LOW LEVEL MOISTURE
IS LACKING WEST OF THE DRYLINE NOW JUST EAST OF STERLING AND AKRON.
SLIM WINDOW OF OPPORTUNITY FOR STRONG STORMS EAST OF THIS BOUNDARY
OVER THE NEXT COUPLE OF HOURS...THOUGH THE BETTER LIFT IS IN THE
NEBRASKA PANHANDLE. ELSEWHERE WEAK CONVECTION IN THE AREA OF BEST
LIFT SLIDING EAST OVERNIGHT AND THIS WILL PROBABLY DIMINISH SOME
WITH THE LOSS OF HEATING. WITHIN A COUPLE HOURS AFTER SUNRISE
SATURDAY WE SHOULD BE DOWN TO DWINDLING OROGRAPHIC SHOWERS IN THE
MOUNTAINS.

THE REAL STORY WITH THIS SYSTEM WILL LIKELY WIND UP BEING THE WIND
IN ITS WAKE ON SATURDAY. MODEL SOUNDINGS SHOW 30 MPH WINDS NEAR
GROUND LEVEL AND MORE LIKE 40 MPH AT 700 MB OVER THE NORTHEAST
CORNER OF THE STATE. UNSTABLE ENOUGH FOR SOME GUSTS...THOUGH THE LOW
LEVEL GRADIENT WILL BE DIMINISHING IN THE AFTERNOON AS THE MIXING
DEEPENS. WENT WITH A BLEND OF GUIDANCE VALUES FOR THE WINDS WHICH
INDICATES GUSTS APPROACHING 50 MPH OUT ON THE PLAINS...WITH DENVER
SHIELDED FOR THE WORST OF IT.

.LONG TERM...MODELS CONTINUE TO SHOW MID-TROPOSPHERIC RIDGING OVER
THE ROCKY MOUNTAIN REGION ON SUNDAY WITH A 572 DECIMETER HT OVER THE
FCST AREA AT MIDDAY. CURRENT FCST INDICATES MAX TEMPS NEAR 70F ON
THE PLAINS AND 40S/50S IN THE MTNS...UNDER MOSUNNY SKIES. NO CHANGES
NECESSARY HERE. BY MONDAY THE NEXT IN A SERIES OF SHORTWAVE TROUGHS
DROPS OVER THE PACIFIC NORTHWEST CAUSING LIGHT WLY FLOW ALOFT OVER
COLORADO ON SUNDAY TO SHIFT TO A STRONGER SWLY FLOW ON MONDAY. THE
SHIFT SENDS DAYTIME TEMPS WELL INTO THE 70S AHEAD OF A SFC COLD
FRONT POISED JUST NORTH OF THE COLORADO/WYOMING/NEBRASKA LINE LATE
IN THE AFTERNOON AS PER THE NAM...GFS AND SREF. HOWEVER...THE ECMWF
IS QUICKER TO DROP THIS FRONTAL BNDRY THRU ERN COLORADO. IT SHOWS
THE FRONT AND A SFC LOW IN SERN COLORADO BY 00Z/WED. FOR NOW WILL GO
WITH MAJORITY RULE AND KEEP FRONT RANGE AND ADJACENT PLAINS WARM AND
DRY WITH OCCASIONAL GUSTY S-SWLY WINDS DURING THE DAY. ALTHOUGH
FARTHER OUT ON THE PLAINS...MAY SEE A LATE DAY T-STORM OR TWO WHERE
CAPES AND SFC DEWPTS WILL BE HIGHER EAST OF A DRY LINE/SFC TROUGH.
ALSO SEE A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE HIGH COUNTRY
WITH INCREASING MID-LEVEL MOISTURE.

MONDAY NIGHT SHOULD SEE THE COLD FRONT SLIDE SOUTH THRU THE CWFA BUT
N-NWLY LOW-LEVEL FLOW IMMEDIATELY BEHIND THE FRONT SHOULD DRY THINGS
OUT SOME ON THE PLAINS DURING THE PRE-DAWN HOURS. BUT FCST SOUNDINGS
AND CROSS SECTIONS SHOULD WINDS TURNING TO A NELY COMPONENT AS A
RATHER ROBUST MID-LEVEL TROUGH DROPS SWRD OVER UTAH AND THEN OVER
THE FOUR CORNERS AREA BY TUESDAY MORNING. GFS INDICATES LIGHT QPF ON
THE PLAINS WITH GREATEST AMTS IN AND NEAR THE FRONT RANGE AND OVER
THE PALMER DIVIDE.  GFS ALSO BELIEVES IT WILL BE COLD ENOUGH FOR
SNOW DOWN TO AROUND 5200 FT MSL IN THE MORNING...WITH 2-4 INCH
ACCUMULATIONS IN FAVORABLE UPSLOPE AREAS OF THE FRONT RANGE
FOOTHILLS AND PALMER DVD. NOT TOTALLY CONVINCED MODEL HAS A HANDLE
ON THIS SYSTEM...SO NO MENTION OF SNOW BELOW 7000-7500 FEET FOR NOW.
BUT WILL GO WITH BIG COOL DOWN TUESDAY WITH HIGH TEMPS BARELY IN THE
50S AT LOWER ELEVATIONS. OF NOTEWORTHY...LATEST ECMWF NOW LOOKS
SIMILAR TO THE GFS SOLUTION.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE AS A
COLD FRONT MOVES THROUGH OVERNIGHT. THE BEST CHANCE OF SHOWERS WILL
BE FROM LATE EVENING THROUGH THE REST OF THE NIGHT. VFR CONDITIONS
ARE EXPECTED TO PREVAIL...WITH A SMALL THREAT OF MVFR CONDITIONS IN
SHOWERS UNTIL MID MORNING SATURDAY. STRONG NORTH TO NORTHWEST WINDS
ARE EXPECTED TO DEVELOP BY LATE SATURDAY MORNING WITH GUSTS AROUND
30 KNOTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/BAKER
Hazardous weather outlook, May 9, 10:04 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT FRI MAY 09 2008

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT FRI MAY 09 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE MOUNTAINS. THE SHOWERS AND THUNDERSTORMS WILL
SPREAD ONTO THE PLAINS IN THE LATE AFTERNOON AND EVENING HOURS AND
CONTINUE OVERNIGHT AS A COLD FRONT MOVES THROUGH. MOST OF THE
THUNDERSTORMS WILL BE WEAK...ALTHOUGH STORMS IN BETTER MOISTURE NEAR
THE EASTERN BORDER COULD PRODUCE BRIEF HEAVY RAIN AND HAIL. THE SNOW
LEVEL WILL BE ABOVE 9000 FEET THIS AFTERNOON...THEN LOWER TO AROUND
7000 FEET BY SATURDAY MORNING. A FEW INCHES OF SNOW MAY ACCUMULATE
FROM THE SHOWERS IN THE HIGHER MOUNTAINS...BUT TRAVEL IMPACTS WILL
BE LIMITED BY THE WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SNOW AND RAIN IN THE MOUNTAINS SATURDAY
MORNING...WITH A CHANCE OF RAIN ON THE PLAINS.  BY SATURDAY
AFTERNOON DRIER CONDITIONS WILL SPREAD ACROSS THE OUTLOOK AREA AS A
HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. THE NEXT CHANCE OF
PRECIPITATION COMES LATE MONDAY INTO TUESDAY AS ANOTHER PACIFIC
STORM SYSTEM IS STILL ANTICIPATED TO PASS OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

The radar

The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Sedgwick

When
May 9, 3:29 PM MST
Where
Sedgwick County, 2.94 mi NW of Ovid
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.420

Hail, Sedgwick

When
May 9, 3:35 PM MST
Where
Sedgwick County, 0.87 mi NW of Ovid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -102.390

Hail, Sedgwick

When
May 9, 3:35 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

Hail, Sedgwick

When
May 9, 3:45 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.990, -102.260

Hail, Sedgwick

When
May 9, 4:14 PM MST
Where
Sedgwick County, 9.2 mi SE of Julesburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.890, -102.140

Hail, Phillips

When
May 9, 8:25 PM MST
Where
Phillips County, 8.29 mi N of Paoli
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -102.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92789, 92790, 92791, 92792, 92793, 92794.